Home' Australian Pharmacist : Australian Pharmacist Oct 2013 Contents 50 Australian Pharmacist October 2013 I ©Pharmaceutical Society of Australia Ltd.
Continuing Professional Development
Sudden abdominal cramps
By Madeline Thompson
Madeline Thompson is an Australian
pharmacist working in London and until
recently was a PSA clinical reviewer.
After reading this article, pharmacists
should be able to:
• Identify potential causes of
gastrointestinal upset accompanied
by psychomotor symptoms
• Discuss treatment options for
management of pain in patients
Competency standards (2010)
addressed: 4.2, 6.2, 7.1.
Accreditation number: CAP131010c
This article has been independently researched and peer reviewed.
Tom, a 36-year-old man, presents to
the pharmacy complaining of an 'upset
stomach'. He would like something to
relieve his diarrhoea and stomach cramps.
What would you recommend?
You speak with Tom to investigate the
cause of his symptoms.
• Can you further describe the symptoms
you've been experiencing?
• Are you experiencing any other
Pharmacists routinely use investigative
questioning in their pharmacy practice.
Medication mystery scenarios are
commonly occurring situations where
detailed questioning uncovers a complex
case requiring a substantial intervention.
These articles demonstrate how a pharmacist
can adopt a systematic problem-solving
approach to improve patient outcomes.
For educational purposes, questions and
answers are presented collectively, while
in practice, questions would be asked and
Acute gastroenteritis is illness of the
gastrointestinal tract characterised
by diarrhoea and often accompanied
by nausea, vomiting and abdominal
pain.1 Most cases are self-limiting
and caused by viral pathogens,
although bacteria and protozoa can
also cause infectious diarrhoea.2
Certain pathogens (e.g. norovirus)
can invade the bloodstream causing a
febrile illness. Other possible symptoms
include the presence of blood and
mucus, headache, chills and myalgia.1,3
Common sources of gastroenteritis are
ingestion of contaminated food and
water, or transmission of infection via the
Heatstroke is severe illness associated
with an inability of the body to cope
with heat. It is generally defined as a
body temperature higher than 41oC
associated with neurologic dysfunction,
as well as anhidrosis (an inability to
Tom appears feverish with visible
shivering and sweating. He also
complains of diarrhoea and feeling
unwell. Diarrhoea is the major symptom
of gastroenteritis. Fever and malaise can
also be symptoms of gastrointestinal
illness.1 However, Tom does not report
any nausea or vomiting. In addition,
symptoms of tremor and agitation are not
typical symptoms of gastroenteritis. He
does not report any recent travel overseas
and has not been in contact with any
people with gastrointestinal illness. Based
on the information you have gathered, it
appears unlikely that Tom's symptoms are
associated with acute gastroenteritis.
While you are speaking with Tom,
you notice he is sweating profusely.
As he takes a sip of water, he appears to also
have a tremor in his hands. With further
questioning, you find out that the onset of
his symptoms has occurred quite abruptly
over the past 24 hours. Based on what Tom
has told you, there are a number of possible
causes of his symptoms including:
Tom was diagnosed with bipolar
depression 3 years ago and is taking
olanzapine 5 mg at night and duloxetine
120 mg daily. His doctor recently increased
his dose from 60 mg to 120 mg a day. Since
his shoulder operation, he has been taking
tramadol 50 mg once or twice a day, as well
as paracetamol/codeine when necessary. He
doesn't report any other medical conditions
and tells you that he recently had blood
tests prior to surgery and his doctor told him
everything was 'normal'.
Tom tells you he recently had
shoulder surgery and was
discharged from hospital two weeks ago.
He has been feeling 'OK' until yesterday
when he started to feel unwell with
diarrhoea. He says he woke up last night
shivering and with 'the sweats'.
Tom tells you he has been feeling
unwell for the past 'day or so'. He
explains that he normally has a sensitive
stomach but this has 'come out of the
blue'. He says he feels 'cold' even though it
is warm outside and also a bit 'on edge'.
Onset of symptoms
• When did you first notice these
• Have you experienced these symptoms
in the past?
• Are you taking any medicines at the
moment (including over-the-counter
and herbal medicines)?
• Do you have any medical conditions?
Links Archive Australian Pharmacist Sept 2013 Australian Pharmacist Nov 2013 Navigation Previous Page Next Page